MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE HX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE HX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3-8-HX-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that three axium coils could not be detached using 2 different instant detachers.The patient was undergoing surgery for treatment of an aneurysm.It was reported that the coils could not be detached in aneurysm.The use of a new detacher did not work.The coil was withdrawn from the aneurysm, a second coil was used instead which also could not be detached.The second coil was also withdrawn and replaced by a third coil which could also not be detached.It was unknown how many attempts were performed to detached the coil with the instant detacher.A manual attempt was not done via the hypotube.It was noted all products were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Refer to manufacturer report 2029214-2019-01157 for details pertaining to the related reportable event.
 
Additional Manufacturer Narrative
D10: device available for evaluation: additional information g4.Date mfr rec, additional information, h2: type of follow up - device evaluation, h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation was confirmed.As received, the axium prime coil returned with implant coil found damage and still attached to the pushwire.In addition, instant detachers were not returned.The actuator interface was securely attached to the coupler tube.No damages or irregularity was observed with the actuator interface, positive load indicator, coupler tube, break indicator and crimps.There are no indications of any mechanical or manual detachment attempts at these locations.A bend was found on the pushwire at the proximal end.The coin was still against the lumen stop with the shield coil present and intact.During evaluation a mechanical detachment attempt was performed using an in-house instant detacher but the implant coil was not detached.A manual detachment attempt was performed by breaking the hypotube, the implant coil was successfully detached.The lumen stop and the retainer ring were found to be visually acceptable.The instant detachers were not returned for evaluation; therefore, any contributing factors from the instant detachers could not be assessed.The implant coil was successfully detached by using manual detachment.It is possible that a bend on the pushwire may have contributed to the non-detachment when using mechanical method.The ifu instructed the customer to use manual detachment after the mechanical detachment had failed to detach the coil.As the device was returned without its protective dispenser coil and introducer sheath, all damages mentioned could have occurred during return shipping to medtronic for analysis.Per the axium prime detachable coil and axium i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.Damaged implant delivery p usher and/or coils may affect coil delivery to, and stability inside, the vessel or aneurysm, possibly resulting in coil mig ration or stretching.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
AXIUM PRIME BARE HX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9362376
Report Number2029214-2019-01159
Device Sequence Number11506619
Product Code KRD
UDI-Device Identifier00847536032279
UDI-Public00847536032279
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/14/2022
Device Model NumberAPB-3-8-HX-ES
Device Catalogue NumberAPB-3-8-HX-ES
Device Lot NumberA864712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2019
Initial Date Received by Manufacturer 11/13/2019
Supplement Date Received by Manufacturer01/28/2020
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date02/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR